Heat, Alexander
- When
- July 27, 12:00 PM CST to 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Across the Ohio River counties of extreme southern Illinois, the combination of temperatures in the lower to middle 90's and extreme humidity resulted in heat index values in the 105 to 111 degree range. One of the highest afternoon heat index readings included 111 degrees at the Cairo airport.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Across the Ohio River counties of extreme southern Illinois, the combination of temperatures in the lower to middle 90's and extreme humidity resulted in heat index values in the 105 to 111 degree range. One of the highest afternoon heat index readings included 111 degrees at the Cairo airport. Southwest winds immediately ahead of a cold front approaching the Lower Ohio Valley brought high levels of heat and humidity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 11:23 AM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1223 PM CDT Sun Jul 27 2014
.UPDATE...
Issued at 1223 PM CDT SUN JUL 27 2014
Will the cap hold or won't it? That is the question of the day.
We will continue to monitor for development through the afternoon,
mainly across west Kentucky.
The AVIATION section has been updated for the 18Z TAF issuance.
UPDATE Issued at 1021 AM CDT SUN JUL 27 2014
VAD wind profiles across the region this morning indicate that
25-30kts of westerly momentum is available to mix down today.
Portions of west Kentucky should reach Lake Wind Advisory criteria
this morning, and most locations along and east of the Mississippi
River should easily reach criteria behind the cold front this
afternoon. The strongest winds should be later this afternoon
behind the front. A Lake Wind Advisory has been issued for all but
the 6 westernmost counties of southeast Missouri until 7 PM.
The cu field has a very stable look to it over southern Illinois
and southwest Indiana, so it is safe to say the cap is still
overhead. The convection allowing models are having a hard time
developing much convection over our region through the day. Figure
the best chances will be right along the eastern border areas, and
possibly along the TN border late this afternoon, when the front
reaches that region. Kept PoPs in the 20-30% range and used areal
coverage wording. If storms can develop, supercells will be
possible with damaging winds and large hail the main concerns. The
storms will be moving quickly to the east southeast, so would not
expect much of a heavy rain threat. For spotters out there, keep
in mind that the storms will be oriented about 90 degrees from
what we typically see.
Temperatures are running hot over the southern half of the area
where there is plenty of sunshine as of 15Z. Sped up the warming
trend this morning, but figure increasing clouds and eventually
some cool advection will cut off warming early this afternoon.
High temperatures were not impacted signficantly. The dewpoint
forecast was on track and looked reasonable through the day, so
with a minor increase in temperature, heat indices are really
pushing Heat Advisory criteria this afternoon. Confidence in the
temperature and dewpoint trends is too low to issue at this time,
but will monitor for possible issuance around midday.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 302 AM CDT SUN JUL 27 2014
Biggest forecast challenge comes with a conditional probability of
some severe thunderstorms today...generally along and south of the
OH River. Potent cold front will be surging south into very moist
and unstable regime today. Sfc dew points are already pooling
into the mid 70s across this region...and temperatures by noon
will likely already have surged into the 90s. Cold front should
have progressed south to somewhere near the OH River by early PM.
Two factors that could limit/suppress convective development
include limited deep moisture and thermal capping that may be
present. If storms mange to form though...they will have more than
enough CAPE and bulk shear to work with to reach severe levels.
Cold front should be south of the region by early evening, ending
any storm threat and allowing much cooler and less humid air to
flow into the region overnight. The remainder of the short term
will be dominated by unseasonably cool and dry conditions, which
seem to be returning every week or so. Quite unusual for late July.
In fact, should be within a few degrees of record lows by Tue
morning.
.LONG TERM...(Wednesday through Saturday)
Issued at 302 AM CDT SUN JUL 27 2014
By Wednesday, weak sfc high pressure will be settled over the
region, as a large upper trough continues to impact the eastern half
of the nation with an upper level low pinwheeling over eastern
Canada. Even though models hint at minor disturbances in this
northwest flow pattern, moisture will be confined to just the lower
levels on Wednesday and early Thursday, so we should remain dry for
the most part. By Thursday night, a strong wave is progged to move
through the area which might be enough to produce some convection,
especially given the fact that moisture should be increasing aloft
by that time too. Will keep POPS low at this point.
The bigger synoptic change will come at the end of the week and into
the weekend, when an even stronger piece of energy digs down across
the western Great Lakes and carves a deeper trough over our region
and eventually a cut off upper low develops over/near the region
during the weekend sometime, though models are still not agreeing on
timing and location attm. This should bring an increasing chance for
precipitation. This general idea is also supported by the 12z/00Z
GFS precipitation ensembles, which hint at the possibility of
convection with this upper system. No real warm surges expected this
week as H85 temperatures really remain unchanged in the extended as
sfc winds/low level winds remain out of the north/northeast. These
N/NE winds will also keep dewpoints at bay, which means humidity
levels should remain fairly comfortable, especially for late
July/early August.
&&
.AVIATION...
Issued at 1223 PM CDT SUN JUL 27 2014
It appears at this time that any convection today is likely to be
south and east of the terminals. The thick cu deck should settle
in at VFR levels, and it should generally thin out through the
afternoon. The cold frontal wind shift will take winds to the west
northwest at KCGI and KEVV right at the beginning of the period,
and KPAH and KOWB through the afternoon. As winds become northwest
mixing may take gusts up above 20kts at times. The main issue for
tomorrow will be an expansive stratocu deck as the cooler air
aloft advects over the region. Cannot rule out some MVFR ceilings
at KEVV and KOWB in the late morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY until 7 PM CDT this evening FOR ILZ075>078-
080>094.
MO...LAKE WIND ADVISORY until 7 PM CDT this evening FOR MOZ076-087-
111-112-114.
IN...LAKE WIND ADVISORY until 7 PM CDT this evening FOR INZ081-082-
085>088.
KY...LAKE WIND ADVISORY until 7 PM CDT this evening FOR KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...GM
LONG TERM...CW
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1004 AM CDT SUN JUL 27 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1004 AM CDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER SOUTHWEST INDIANA AND WEST KENTUCKY THIS AFTERNOON. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT...DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY CONCERNS. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON...MAINLY OVER THE SOUTHERN HALF OF THE REGION. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 7 PM. PLEASE REFER TO THE ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CHANCE OF THUNDERSTORMS IS FORECAST NEXT FRIDAY AND SATURDAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST INDIANA AND WEST KENTUCKY THIS AFTERNOON. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 739 AM CDT SUN JUL 27 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-272100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 739 AM CDT SUN JUL 27 2014 ...HEAT INDEX VALUES 100 TO 105 THIS AFTERNOON... AS TEMPERATURES WARM INTO THE LOWER AND MID 90S THIS AFTERNOON. THIS HEAT WILL COMBINE WITH HIGH HUMIDITY TO PRODUCE HEAT INDEX VALUES FROM 100 TO 105 DEGREES OVER MUCH OF THE SOUTHERN HALF OF THE FOUR STATE REGION. THE HEAT AND HUMIDITY SHOULD BEGIN TO SUBSIDE LATE IN THE DAY AS A COLD FRONT PUSHES THROUGH WESTERN KENTUCKY. THIS LEVEL OF HEAT AND HUMIDITY WILL MAKE IT VERY UNCOMFORTABLE FOR THOSE WORKING OR PLAYING OUTDOORS THIS AFTERNOON. BE SURE TO DRINK PLENTY OF WATER...TAKE FREQUENT BREAKS AND WEAR LIGHT AND LOOSE FITTING CLOTHING. COOLER WEATHER WILL RETURN TO THE QUAD STATE REGION ON MONDAY. MEFFERT
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529984, 529985, 529986, 529987, 529988.